Alert archive / Mississippi / Red Flag Warnings in 2014

Red Flag Warning 3, NWS Jackson, MS

January 30, 20148 counties in Mississippi; Ashley County, Chicot County, Arkansas

NWS Jackson, MS issued this red flag warning at Jan 30, 2014, 4:31 AM CST for 8 counties in Mississippi; Ashley County, Chicot County, Arkansas. It took effect at Jan 30, 2014, 11:00 AM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 30, 2014, 4:31 AM CST (10:31 UTC)
In effect from
Jan 30, 2014, 11:00 AM CST
Expired
Jan 30, 2014, 6:00 PM CST
In force
7 hr
Issued by
NWS Jackson, MS

Counties Ashley County, AR, Chicot County, AR, Bolivar County, MS, Carroll County, MS, Grenada County, MS, Leflore County, MS, Montgomery County, MS, Sunflower County, MS, Washington County, MS, Webster County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 142 km from the middle of the area, began a volume at 10:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 10.5 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2014-01-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2014-01-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -89 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2290 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-89 m²/s²
0-3 km storm-relative helicity
-174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

993 
WWUS84 KJAN 301031
RFWJAN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE JACKSON MS
431 AM CST THU JAN 30 2014

...DANGEROUS FIRE WEATHER CONDITIONS EXPECTED LATER THIS MORNING
THROUGH THE AFTERNOON HOURS...

.GUSTY SOUTHERLY WINDS WILL COMBINE WITH LOW RELATIVE HUMIDITY VALUES
LATER THIS MORNING THROUGH THE AFTERNOON HOURS. DORMANT AND VERY DRY
VEGETATION IS ALREADY IN PLACE TO CREATE DANGEROUS FIRE WEATHER
CONDITIONS.

ARZ074-075-MSZ018-019-025>029-034-301845-
/O.NEW.KJAN.FW.W.0003.140130T1700Z-140131T0000Z/
ASHLEY-CHICOT-BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-
MONTGOMERY-WEBSTER-WASHINGTON-
431 AM CST THU JAN 30 2014

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST
THIS EVENING FOR FIRE WEATHER ZONES 018...019...025...026...027...
028...029...034...074 AND 075...

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST
THIS EVENING. 

* WIND...SUSTAINED SOUTH WINDS OF 15 TO 20 MPH WITH GUSTS BETWEEN 25
  AND 30 MPH WILL BE POSSIBLE THIS AFTERNOON.

* HUMIDITY...VALUES BETWEEN 16 AND 22 PERCENT ARE EXPECTED THIS
  AFTERNOON.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

15

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this red flag warning went out at Jan 29, 9:25 PM CST, 7 hours 6 minutes earlier.

Area forecast discussion, Jan 29, 9:25 PM CST, 7 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
925 PM CST WED JAN 29 2014

.UPDATE...SURFACE ANALYSIS HAS A 1029MB HIGH CENTERED OVER OUR CWA
WHICH HAS LED TO NEAR CALM WINDS. THE MID AND HIGH LEVEL CLOUDS HAVE
SHIFTED EAST SETTING UP NEAR IDEAL RADIATIONAL COOLING OF OUR ARCTIC
AIRMASS. THIS HAS LED TO TEMPERATURES PLUMMETING THIS EVENING AND
SEVERAL SITES WERE ALREADY IN THE TEENS. WITH THE EXCEPTION OF THE
TALLULAH-VICKSBURG ASOS OBSERVATION OF 12F AT 9 PM...TEMPERATURE
FORECASTS WERE RUNNING ON TRACK. HAVE MADE A VERY LOCAL ADJUSTMENT
AROUND THE VICKSBURG OBSERVATION TO LOWER THE MORNING LOW THERE BUT
MORNING LOWS OF 8-17F LOOKS GOOD ELSEWHERE WITH COLDEST TEMPERATURES
EXPECTED OVER EAST MISSISSIPPI. THE HARD FREEZE WARNING WILL REMAIN
IN EFFECT TONIGHT. THE HIGH WILL SHIFT EAST THURSDAY AND RETURN FLOW
WILL HELP TEMPERATURES CLIMB ABOVE FREEZING AT MOST LOCATIONS BEFORE
11 AM. /22/

&&

.AVIATION...VFR CONDITIONS WL PREVAIL THROUGH THE NEXT 24 HRS. LIGHT
AND VARIABLE WINDS TONIGHT WL BECOME SOUTHERLY AROUND 5-10 KTS
THURSDAY. /22/

&&

.PREV DISCUSSION... /ISSUED 359 PM CST WED JAN 29 2014/

SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT...MAIN HEADLINES FOR THE
SHORT TERM ARE THE NEAR FREEZING HIGH TEMPERATURES THIS AFTERNOON
TRANSLATING INTO A HARD FREEZE ACROSS THE ENTIRE REGION TONIGHT WITH
READINGS IN THE MID TO LOW TEENS AND POSSIBLE ISOLATED UPPER SINGLE
DIGITS. A STRONG WARMING TREND WILL TAKE PLACE FRIDAY INTO THE
WEEKEND WITH INCREASING RAIN CHANCES SUNDAY.

A STRONG 1031MB SURFACE HIGH PRESSURE SYSTEM HAS SETTLED OVER THE
AREA THIS AFTERNOON WITH A MID LEVEL TROUGH AXIS PASSING TO THE
NORTH CAUSING THE MID/HIGH CLOUD COVER. THE COMBINATION OF THE HIGH
CLOUDS, THE RESIDUAL WINTRY PRECIP ACROSS CENTRAL/SOUTH MS, AND -9C
OT -6C H925 TEMPS HAS KEPT HIGH TEMPS IN THE 28-34 DEGREE RANGE.
HOWEVER, WHAT INSOLATION ENERGY MANAGED TO REACH THE GROUND DID
IMPROVE THE ICY PATCHES TO SOME DEGREE BUT A REFREEZE IS EXPECTED
TONIGHT AS TEMPS WILL PLUMMET QUICKLY AS SUN ANGLE DECREASES. A HARD
FREEZE WARNING IS IN EFFECT FOR THE ENTIRE REGION THROUGH 10AM
THURSDAY WITH MID TO LOW TEENS EXPECTED AREA WIDE. SOME ISOLATED
POCKETS OF UPPER SINGLE DIGITS COULD BE POSSIBLE ALONG THE HIGHWAY
45 CORRIDOR IN EAST MS. ALL AREAS WILL RISE ABOVE FREEZING BY
10AM-12PM THURSDAY AND REACH THE LOWER 40S NORTH TO UPPER 40S SOUTH,
ALLEVIATING THE REGION OF THE WINTRY PRECIP AND IMPACTS.

WITH THE AIR STILL REMAINING QUITE DRY TOMORROW AND WINDS PICKING UP
FROM THE SOUTH AS THE SURFACE HIGH SHIFTS EAST IN CONJUNCTION WITH A
DEVELOPING SURFACE LOW IN THE PLAINS...MARGINAL RED FLAG CRITERIA
ACROSS THE DELTA COULD BE MEET DURING THE AFTERNOON. THESE TRENDS
WILL BE MONITORED OVERNIGHT.

FOR FRIDAY...THE CONTINUED LOW-LVL SOUTHERLY FLOW WILL ALLOW FOR
GREATER AMOUNTS OF MOISTURE TO SHIFT NORTH OVER THE RESIDUAL COLD
GROUND. A FOG/STRATUS COMBO LOOKS HIGHLY PROBABLE FRIDAY MORNING AND
THIS WILL NEED TO BE MONITORED FOR DENSE FOG POTENTIAL AS SOME SIGNS
POINT TO THAT POSSIBILITY. THE INCREASED MOISTURE PLUME WILL WEAKLY
UPGLIDE ISENTROPICALLY DURING THE DAY FRIDAY ACROSS THE SABINE
RIVER INTO THE OZARKS WHERE THE BEST CONCENTRATION OF LIGHT/SHALLOW
SHOWERS LOOKS TO EXIST. SOME LIGHT SHOWERS COULD SKIRT NE LA AND THE
DELTA REGION AND ONLY MINIMAL POPS (20%)HAVE BEEN PLACED FOR THIS
AREA. LOWS SATURDAY MORNING WILL BE SUBSTANTIALLY HIGHER (AND ABOVE
NORMAL) THEN HIGH TEMPS REACHED TODAY WITH READINGS IN THE MID 40S
TO LOW 50S. A PATTERN CHANGE FROM THE PAST MONTH WILL BE ONGOING
INTO THE WEEKEND AS A WESTERN CONUS TROUGH DEVELOPS WHICH WILL
PROMOTE WARM SW FLOW ACROSS THE SE CONUS. WE WILL LIKELY BE ABOUT
10F DEGREES ABOVE NORMAL WITH BOTH HIGHS AND LOWS ON SATURDAY WITH A
FRONTAL PASSAGE LIKELY ON SUNDAY WITH MODERATE TO HIGH RAIN CHANCES
THEN.

FOR FORECAST ELEMENTS...I HAVE TRENDED TOWARDS COLDER MAV/EC TEMPS
FOR TONIGHT AND TEMPERED DOWN MAV TEMPS TOMORROW WITH EC MOS AND
BUFR SOUNDING AS STRONGER WEIGHTS. WARMER MET MOS LOOKED BETTER
FRIDAY AND INCREASED MAV POPS FRIDAY AFTN AND SAT MORNING ACROSS FAR
W/NW TO CARRY MINIMAL LIGHT SHOWER WORDING. /ALLEN/

LONG TERM...SATURDAY THROUGH WEDNESDAY...THE TRANSITION FROM
NORTHWEST TO SOUTHWEST FLOW ALOFT WILL BEGIN SATURDAY WITH A MUCH
WETTER PATTERN SETTING UP. BOTH THE GFS/ECMWF INDICATE A COLD FRONT
WILL BECOME RELATIVELY STATIONARY ACROSS ARKANSAS ON SATURDAY INTO
SATURDAY NIGHT AND WITH MOIST SOUTHERLY FLOW THERE COULD BE A FEW
SHOWERS ACROSS THE AREA ON SATURDAY WITH WARM HIGH TEMPS IN THE
MID/UPPER 60S.

THE GLOBAL MODELS ARE GOOD AGREEMENT ON A SHORT WAVE MOVING IN FROM
THE SOUTHERN PLAINS ON SUNDAY DRIVING THE BOUNDARY SOUTHEAST ACROSS
THE AREA SUNDAY INTO SUNDAY NIGHT. THE MODELS DUE INDICATE ENOUGH
INSTABILITY TO SUPPORT THUNDERSTORMS ON SUNDAY BEFORE THE BOUNDARY
MOVES TO THE SOUTH OF THE AREA SUNDAY NIGHT. BEYOND SUNDAY NIGHT
BOTH THE GFS AND ECMWF ARE SIMILAR IN THAT THEY HANG THE BOUNDARY
STATIONARY ACROSS THE SOUTHERN PORTIONS OF THE AREA KEEPING RAIN
CHANCES CONTINUING THROUGH THE END OF THE PERIOD. BOTH OF THE MODELS
ALSO INDICATE A SPLIT FLOW PATTERN THROUGH THIS PERIOD WITH A
1035-1040 ARCTIC HIGH OVER THE UPPER PLAINS WITH SOME POTENTIAL FOR
WINTRY PRECIP...SO STAY TUNED. STUCK PRETTY CLOSE TO TEMP/POP
GUIDANCE THROUGH THE PERIOD...BUT DID RAISE POPS A TOUCH ON SATURDAY
NIGHT/SUNDAY AS THE MODELS ARE IN PRETTY GOOD AGREEMENT DURING THIS
TIME FRAME. /15/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       14  46  33  58 /   0   0   5   6
MERIDIAN      10  47  26  57 /   0   0   4   6
VICKSBURG     11  48  34  59 /   0   0   9  12
HATTIESBURG   13  48  31  61 /   0   0   4   8
NATCHEZ       14  49  37  61 /   0   0   8  11
GREENVILLE    16  46  34  56 /   0   0  12  16
GREENWOOD     14  47  31  55 /   0   0   9  10

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...HARD FREEZE WARNING UNTIL 10 AM CST THURSDAY FOR MSZ018-019-
     025>066-072>074.

LA...HARD FREEZE WARNING UNTIL 10 AM CST THURSDAY FOR LAZ007>009-015-
     016-023>026.

AR...HARD FREEZE WARNING UNTIL 10 AM CST THURSDAY FOR ARZ074-075.

&&

22/ALLEN/15
Hazardous weather outlook, Jan 29, 2:18 PM CST, 14 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
218 PM CST WED JAN 29 2014

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025-027-034>036-
040>043-047>049-053>056-059>065-072>074-302030-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-CARROLL-WASHINGTON-HUMPHREYS-HOLMES-ISSAQUENA-
SHARKEY-YAZOO-MADISON MS-WARREN-HINDS-RANKIN-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-
JEFFERSON DAVIS-COVINGTON-MARION-LAMAR-FORREST-
218 PM CST WED JAN 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...NORTH
CENTRAL MISSISSIPPI...NORTHWEST MISSISSIPPI...SOUTH CENTRAL
MISSISSIPPI...AND WEST CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND THURSDAY

HARD FREEZE
RISK...ELEVATED
TIMING...TONIGHT

ANOTHER HARD FREEZE IS EXPECTED TONIGHT AS TEMPERATURES DROP
BACK INTO THE TEENS.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=2
CONVERT URL ABOVE TO LOWERCASE!)

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT TUESDAY.

MSZ026-028>033-037>039-044>046-050>052-057-058-066-302030-
GRENADA-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-ATTALA-
WINSTON-NOXUBEE-LEAKE-NESHOBA-KEMPER-SCOTT-NEWTON-LAUDERDALE-
JASPER-CLARKE-JONES-
218 PM CST WED JAN 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MISSISSIPPI...EAST CENTRAL MISSISSIPPI...NORTH CENTRAL
MISSISSIPPI...NORTHEAST MISSISSIPPI...AND SOUTHEAST MISSISSIPPI.

.DAY ONE...TONIGHT AND THURSDAY

HARD FREEZE
RISK...HIGH
TIMING...TONIGHT

ANOTHER HARD FREEZE IS EXPECTED TONIGHT AS TEMPERATURES DROP
BACK INTO THE LOW TEENS TO NEAR 10 DEGREES.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=2
CONVERT URL ABOVE TO LOWERCASE!)

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT TUESDAY.

27

&&

...HAZARD LEGEND...

*FREEZE AND FROST*
EXTREME...HARD FREEZE (LESS THAN OR EQUAL TO 28 DEGREES) DURING
 THE GROWING SEASON WITH CATASTROPHIC DAMAGE TO UNPROTECTED
 VEGETATION.
HIGH...FREEZE EXPECTED (LESS THAN OR EQUAL TO 32 DEGREES) FOR 3
 HOURS OR MORE DURING THE GROWING SEASON WITH SIGNIFICANT DAMAGE
 TO UNPROTECTED VEGETATION.
ELEVATED...FROST EXPECTED DURING THE GROWING SEASON WITH DAMAGE
 TO UNPROTECTED VEGETATION. THIS MAY INCLUDE TEMPERATURES LESS
 THAN 32 DEGREES FOR 1-2 HOURS.
LIMITED...PATCHY FROST DURING THE GROWING SEASON WITH MINOR
 DAMAGE TO UNPROTECTED VEGETATION.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.JACKSONMS.GOV
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

Nearby

Red Flag Warnings in Mississippi, 2014Red Flag Warnings in Arkansas, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.